Introduction Adverse events of radiopharmaceuticals may be underreported or remain undetected. Patients can provide information about these adverse events to enable healthcare professionals to detect, understand, and manage them more efficiently. Objective In this study, we aimed to (a) determine the type, causality, and frequency of patient-reported adverse events of radiopharmaceuticals and to (b) assess the onset, outcome, and follow-up of these adverse events from the patient's perspective. Methods We performed a prospective cohort study of 1002 patients who underwent a nuclear medicine examination. Using a validated questionnaire, we collected patient-reported information on adverse events that occurred immediately after administration of the radiopharmaceutical as well as those that occurred later. Adverse events were analysed, coded and assessed for causality by two independent researchers. Results A total of 187 (18.7%) patients reported 379 adverse events. Most patient-reported adverse events of radiopharmaceuticals belonged to the 'general disorder and administration site conditions' (42.0%) and 'nervous system disorders' (16.9%) system organ classes. Of the patient-reported adverse events, 43.0% were possibly or probably causally related to radiopharmaceuticals. We found the frequency of patient-reported adverse drug reactions to diagnostic radiopharmaceuticals to be 2.8%. No important medical events were related to the administrations of diagnostic radiopharmaceuticals. Most adverse events (80.0%) occurred shortly after administration of the radiopharmaceutical and were resolved within a few hours. Some events (20.0%) emerged after patients had left the nuclear medicine department, took longer to resolve, and sometimes prompted the patient to consult a healthcare professional. Conclusion Adverse reactions to diagnostic radiopharmaceuticals can occur, and the frequency reported by patients was found to be 2.8%, which is higher than reported in the existing literature. We hope that the results of this study increase awareness of these adverse reactions among patients and healthcare professionals.
- DRUG EVENTS